Mathematica 9 is now available

Wolfram Library Archive


Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings
Title

Comment to "A New Formula for the Velocity of Rayleigh Waves" by D. Nkemzi [Wave Motion 26 (1997) 199-205]
Author

P. Malischewsky
Journal / Anthology

Wave Motion
Year: 2000
Volume: 31
Page range: 93-96
Description

A new formula for the phase velocity of Rayleigh waves for all Poisson valuables by Nkemzi [Wave Motion 26 (1997) 199-205] is discussed and commented. By applying Cardan's formula and using the advantages of Mathematica the author succeeds in extracting a formula which is also valid in the whole range of Poisson ratios and is, contrary to Nkemzi, as well correct as probably the simplest representation of the relevant real root of Rayleigh's equation. Additionally, a similar formula is presented for the complex roots. In this connection, for the first time an analytic expression of the critical Poisson ratio, which limits the range of complex roots, is derived.
Subject

*Engineering > Mechanical and Structural Engineering